I'm new here. I love reading the blogs as they have helped me. I've gone through 4 A/C treatments and start 4 taxol on friday. I worked all through the first 4. I am just wondering what I will be up against for this next round?
I did four AC and then 4 taxol, every other week this past spring/summer.
I did not work because I am in education, and last year I worked with little loveey, huggy, germy kids. My oncologist did not think it a good idea to be around the munchkins because of my compromised immune system. Could I have worked otherwise? You already know how it was with A/C. With taxol, I think there may have been two days I could not have done it -- maybe more. My challenges with taxol was that it affected my breathing. I could not take deep breaths. If I exerted myself too much, I would get to coughing which would lead to more coughing which would lead to more coughing. I learned not to push myself. I had a pesky cough through the weeks of taxol and then about 2-3 weeks after I finished; but my worst time occurred twice, the Friday/Saturday before my next infusion. It was debilitating. What helped get me relief were these things my oncologist suggested I do -- take an allergy pill (might have been Clariton) and musinex. It was amazing how quickly I felt better -- WAY better.
You will know if you are having a reaction to the taxol -- lower backache, hot face that someone will tell you is getting very red very quickly. If this happens, it is usually within a few minutes after the infusion of the taxol begins. I did not have a reaction until the final two. If you sense you are having a reaction, let the nurse know ASAP.
Side effects vary, some lasting even months after you finish taxol. My neuropathy is not as bad as it is for some (just my two little toes on my right foot). I had a little bit of a problem with peeling skin on my feet, but I used lotion on them and kept an eye on my feet because I did not want them to become cracked. My bones/joints around my hips and legs ached the weekends after an infusion and Neulasta shot. My oncologist thought that was more due to the shot than the taxol. After my last infusion of taxol, I did not have to get that shot and I had no aches that weekend. So, maybe it was the neulasta.
My hair had fallen out, but not my eyebrows or eye lashes. They fell out when I started the taxol.
I think that's about it. I do know that some have more difficulty with this than what I did. All any of us can do is give you some idea of what to expect; but you may find yourself reacting differently to the drug.
Yes, it can be rough; but it IS manageable. Whenever I got weary of it all I would tell myself, "Just deal with it. There aren't any real alternatives that can help you out here." I knew that the time would come when all of the chemo and rads would be behind me and I could begin to resume a more normal life.
Hang in there. You WILL make it.
Thank you. That gives me some insight. I am a hotel manager and love my job. I know I can't be super woman and have learned to listen to my body.
I had a rash on my face with taxol / I had neuropathy as well, try to avoid putting your hands and feet in warm or hot water. I too lost my eyebrows and lashes with taxol, they came back quickly. For me it was easier than AC. I had 12 once a week doses.
I just started Taxol. I have had 3 now and I get them weekly on Friday's. That first one seemed to go well and then Sunday YIKES I couldn't move. That whole week was hard. BUT DON"T PANIC! it got better! Each week has been easier.
I had a little numbness start in my feet after just the second round and that was dissappointing since I was supposed to have MANY rounds! But some of the people on here recommended MetaNX. It is a prescrtiption only 'vitamin' really. At first my dr hadn't heard of it so I gave him the website MetaNX.com. He looked it up and prescribed it and it has really helped!
I am fortunate not to have to work and there is now way I could have the first week - but the most important thing I want you to know is DONT PANIC! Even if your first round is yukky doesn't mean they all will be!
We're rooting for ya!!
2013-02-06 hello all!! I'm new here and readingthese posts seems to e helping me as well. Ive had four weeks of chemo which I tolerated pretty well. started the taxotere and about three days later, I felt terrible, coldlike symptoms, aches and pains. my nurse said it was ok to take Tylenol, otc, it helps, but wears off. any suggestions??
Welcome Andy. I can't answer your question because I did TAC all together, so I can't seperate the effects of the 3 drugs. Regardless, I hope you find this site as helpful as I have. The people here are supportive and knowledgeable. I also hope your treatments are easy on you.
I just wanted to say hi and welcome. I am sorry you have to be here but glad you found us. You will get a lot of info and support here. We are also good listeners if you need to vent. Sorry I can't help with your question but as you can see there are others who can.
Thanks for the welcome and info. I lost all my hair with A/C and was wondering when my eyebrows and eyelashes would go. I think that bothers me more than the hair loss. I don't mind the GI Jane look.
Question for you all...on my third chemo the nurse hit a nerve in my hand. It swell up my hand and arm for a couple weeks and they thought I might have a blood clot. I don't thank goodness. But did have to get a port put in as it's in my lyphm nodes on right arm so that is useless. I still a month later can barely touch the top of my hand and wrist. Doc has me on a nerve pill and pain pill but I don't think they are working.
Has anyone had this or known someone? I would just like to know how long it takes to heal.
This is kind of irritating since we all have enoughbon our plates!
Thanks for any info. :)
I am surprised the med people did not have you have a port implanted before you began chemo.
They said that I had really good veins and did not need it.
you will need a lot of sticking, for blood work and chemo. Also if chemotherpeutic agents leak outside the vein, it can cause diasterous effects. I will strongly recommend a port. Ask for ultrasound guidance while getting a port. It eliminates severe complications like punturing your lung.
also new type of ports available that goes to your arm instead of chest
Whether or not I had good veins was not the reason my oncologist wanted me to have a port. The med people said that having a port saved on the veins because of the number of pokes chemo would entail, from infusions to blood draws. I have one arm off limits to pokes.
Yes - ports are put in before starting chemo with good/great veins to protect them. The drugs used in chemo are quite caustic and if there is ANY leakage into the surrounding tissue wiill cause extesive damage.
Wishing you good luck with your first taxol! How did it go?
Did you decide on getting a port Andy? Even with good veins, it can really help you to have a port and save your veins.
How are you doing on taxol?
There is no way of knowing how you will react based on how others have.
I did 4 A/C neo-adjuvant. It was not bad at all. I lost 'head' hair and about 1/2 of brows and lashes but the rest of hairs remained. No pain - no nausea. (I've been told that women who had little to no morning sickness usually have little to no chemo nausea.) Adjuvant Taxol (12 weekly) was very different though. Still no pain or nausea and the rest of ALL hair left but I existed those 12 weeks either in bad or on couch in front of TV - complete and UTTER exhaustion. At least it started getting better the week after last infusion even though I started rads that day. Thankfully Hubby took over all house and dog chores and Son took over all horse and barn chores so all I had to worry about was getting through each day.
Some find it the other way around with A/C beinb worse.
Winyan - T he Power Within
Just wondering how you are after your chemo. I keep looking for an update and am hoping that you have no side effects.
I found Taxol easier to tolerate than adriamycin/cyclophosphamate combination. It still causes fatigue, bone and muscle pains.
I heard most annoying side effect could be neuropathy which maylast a long time after the treatment is over or could be permanent. Neuropathy causes burning tingling or numbness at fingers and toes, more severe cases which are rare may cause weakness at feet or hands.
I was adviced to take metaNX 1 tablet twice a day ( starting one week before taxol and continuing 1 month after) . I did not have any neuropathy at all.
I would recommend MetNX which is a strengthenned vitamin combination. at first my insurance did not pay for it as it is vitamins. second month they decided to pay for it and I got it covered. It is slightly expensive but worth the money
You've been given great advice and tips. So, I am adding lots of cyber hugs and support!
I didn't have Taxol, but, want to wish you good luck with your treatment. I know it isn't easy, but, you can do it. Focus on the finish line and know you are killing those cancer cells.
The actual infusion of A/C and Taxol went very different.
The Center I went to had 2 different types of cubicles. The type I did A/C in has a recliner and is 3 sided with a curtain you can pull across to close it in from the walkway between the other cubicles With Taxol I had to have one of the glass fronted ones with a bed in it and it's own thermostat for heat/A/C. I'm always cold anyway but on Taxol my temp dropped drastically so had to have warmed bankies and my own thermostat. Also in the pre-Taxol drugs I was given, as soon as the IV Benydril was started I would go to 'nighty-night' and wake up about 20 minutes before the end of Taxol. So I had one of the temp controled bed rooms for it.
Winyan The Power Within